FAQ

Find answers to some of the more frequently asked questions on the Forums.

Forums guidelines

Our guidelines keep the Forums a safe place for people to share and learn information.

Announcement Icon
You can win one of three $200 gift cards. Complete our survey by 5pm, 30 June 2024 AEST to enter the draw. Your response will be anonymous so you can't be identified.

My boyfriend is on anti-depressants and wants to break up

helmetel
Community Member
My boyfriend is on a new anti-depressant. This was about four months ago. He's had a terrible reaction to it - greatly increased anxiety and depression. He's had to miss a lot of work because it's been so bad. Whenever he would talk to his psychiatrist she would tell him to keep pushing, and they would put his dose up. He's been on the current dose for about a month and has become very hostile and resentful towards me. We used to be so happy but now he says he doesn't like me any more and he can't see the relationship working out. I don't know what to do. He's not himself at the moment and I don't want to end the relationship over something that can be fixed. It's so hard though. He's seeing a different psychiatrist tomorrow because his usual one is unavailable. I'm hoping they have some different suggestions
2 Replies 2

monkey_magic
Valued Contributor
Valued Contributor
Hi helmetel,

Welcome to BB.

I'm really sorry you are faced with this current dilemma.

His reaction to the new medication isn't your fault. Hopefully he's honest with the new psychiatrist and she/he helps him in some way.

Keep pushing and increasing the dose is a negligent thing to say and do since he's had such a bad reaction to it, has missed work and it's getting worse, in my opinion.

What about exercise, healthy eating, good sleep patterns etc. There are better ways to combat depression than taking drugs, since they are not agreeing with him.

I'm sad to hear this helmetel. I've been medicated with anti depressants myself and thought they were good in the short term but worse in the long term. I've since switched meds that have had nasty, horrible effects on me. The psychiatrist also wanted to up the dose but I said no.

I would strongly suggest he sees a councillor or psychologist who he can talk about these things with and come up with some drug free solutions for his anxiety/ depression as well.

It's really hard as the drugs r messing with his mental state. It's also a hard time withdrawing off these drugs.

I wish U all the best.

smallwolf
Community Champion
Community Champion

hi and welcome to beyond blue.

disclosure - I am on ADs via a psychiatrist and see a psychologist on a regular basis.

when I started on ADs I had a negative reaction also. We decided to try it at a higher dosage. Nothing changed. Each time that I saw my psychiatrist I was asked how the medication worked, how I was feeling, side effects. And then decide whether to change or not. It took a little to work out the right medication and dosage to take. Now it is not 100% but....

If he feels the medication is not working, then changing to a different one would make sense.

It might also help to do some talk therapy as well if he does not at the moment.

Peace to you,